Alert archive / Missouri / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Kansas City, MO

March 17, 20216 counties in Kansas; 13 counties in Missouri

NWS Kansas City, MO issued this winter weather advisory at Mar 17, 2021, 2:15 PM CDT for 6 counties in Kansas; 13 counties in Missouri. It took effect at Mar 18, 2021, 12:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Mar 17, 2021, 2:15 PM CDT (19:15 UTC)
In effect from
Mar 18, 2021, 12:00 AM CDT
Expired
Mar 18, 2021, 4:01 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Johnson County, KS, Leavenworth County, KS, Linn County, KS, Miami County, KS, Wyandotte County, KS, Bates County, MO, Buchanan County, MO, Caldwell County, MO, Carroll County, MO, Cass County, MO, Clay County, MO, Clinton County, MO, Jackson County, MO, Johnson County, MO, Lafayette County, MO, Platte County, MO, Ray County, MO, Saline County, MO

The radar

The Pleasant Hill radar (KEAX), 33 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2021-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2021-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WWUS43 KEAX 171915
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
215 PM CDT Wed Mar 17 2021

...Snow Expected Tonight into Thursday Morning...

KSZ025-057-060-103>105-MOZ020>022-028>030-037-038-043-044-053-
180315-
/O.NEW.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Bates-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, 
Parkville, Platte City, Riverside, Weatherby Lake, Weston, 
Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, and Rich Hill
215 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CDT THURSDAY...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 3
  inches with isolated amounts as high as 4 inches. Winds gusting
  as high as 35 mph.

* WHERE...Portions of east central and northeast Kansas and 
  north central, northwest and west central Missouri.

* WHEN...From midnight tonight to noon CDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning commute.

* ADDITIONAL DETAILS...The highest snow amounts will occur on
  grassy and elevated surfaces.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

CDB
3 follow-up statements
719 
WWUS43 KEAX 180118
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
818 PM CDT Wed Mar 17 2021

...Snow Expected Tonight into Thursday Morning...

MOZ031-039-181000-
/O.EXA.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/
Carroll-Saline-
Including the cities of Carrollton and Marshall
818 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
NOON CDT THURSDAY...

* WHAT...Wet snow expected. Total snow accumulations around two 
  inches. Winds gusting as high as 35 mph.

* WHERE...Carroll and Saline Counties.

* WHEN...From midnight tonight to noon CDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

KSZ025-057-060-103>105-MOZ020>022-028>030-037-038-043-044-053-
181000-
/O.CON.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/
Atchison KS-Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-
Buchanan-Clinton-Caldwell-Platte-Clay-Ray-Jackson-Lafayette-Cass-
Johnson MO-Bates-
Including the cities of Atchison, Paola, Osawatomie, Louisburg, 
Pleasanton, La Cygne, Mound City, Fort Leavenworth, Leavenworth, 
Lansing, Kansas City Kansas, Overland Park, Stanley, Olathe, 
Shawnee, Lenexa, St. Joseph Airport, St. Joseph, Cameron, 
Plattsburg, Lathrop, Hamilton, Braymer, Polo, Breckenridge, 
Parkville, Platte City, Riverside, Weatherby Lake, Weston, 
Gladstone, Liberty, Excelsior Springs, Richmond, Lawson, 
Kansas City, Independence, Odessa, Higginsville, Lexington, 
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill, 
Warrensburg, Butler, Adrian, and Rich Hill
818 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM MIDNIGHT
TONIGHT TO NOON CDT THURSDAY...

* WHAT...Wet snow expected. Total snow accumulations of 2 to 4
  inches with isolated amounts as high as 5 inches. Winds gusting
  as high as 40 mph.

* WHERE...Portions of east central and northeast Kansas and 
  north central, northwest and west central Missouri.

* WHEN...From midnight tonight to noon CDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions are expected to impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
450 
WWUS43 KEAX 180254
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
954 PM CDT Wed Mar 17 2021

...Snow Expected Tonight into Thursday Morning...

KSZ025-103-MOZ020>022-028-180400-
/O.CAN.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/
Atchison KS-Leavenworth-Buchanan-Clinton-Caldwell-Platte-
Including the cities of Atchison, Fort Leavenworth, Leavenworth, 
Lansing, St. Joseph Airport, St. Joseph, Cameron, Plattsburg, 
Lathrop, Hamilton, Braymer, Polo, Breckenridge, Parkville, 
Platte City, Riverside, Weatherby Lake, and Weston
954 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow fall amounts north of the Missouri River are expected to be
minimal, and therefore the winter weather advisory is canceled.

$$

KSZ057-060-104-105-MOZ029>031-037>039-043-044-053-181100-
/O.CON.KEAX.WW.Y.0009.210318T0500Z-210318T1700Z/
Miami-Linn KS-Wyandotte-Johnson KS-Clay-Ray-Carroll-Jackson-
Lafayette-Saline-Cass-Johnson MO-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Kansas City Kansas, Overland Park, Stanley,
Olathe, Shawnee, Lenexa, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, 
and Rich Hill
954 PM CDT Wed Mar 17 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL NOON CDT
THURSDAY...

* WHAT...Wet snow expected. Total snow accumulations of 1 to 3
  inches with isolated amounts as high as 4 inches. Winds gusting
  as high as 40 mph.

* WHERE...Portions of east central and northeast Kansas and 
  north central, northwest and west central Missouri.

* WHEN...From midnight tonight to noon CDT Thursday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions are expected to impact the morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
086 
WWUS43 KEAX 180901
WSWEAX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
401 AM CDT Thu Mar 18 2021


KSZ057-060-104-105-MOZ029>031-037>039-043-044-053-181015-
/O.CAN.KEAX.WW.Y.0009.000000T0000Z-210318T1700Z/
Miami-Linn KS-Wyandotte-Johnson KS-Clay-Ray-Carroll-Jackson-
Lafayette-Saline-Cass-Johnson MO-Bates-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Kansas City Kansas, Overland Park, Stanley,
Olathe, Shawnee, Lenexa, Gladstone, Liberty, Excelsior Springs, 
Richmond, Lawson, Carrollton, Kansas City, Independence, Odessa, 
Higginsville, Lexington, Concordia, Marshall, Belton, Raymore, 
Harrisonville, Pleasant Hill, Warrensburg, Butler, Adrian, 
and Rich Hill
401 AM CDT Thu Mar 18 2021

...WINTER WEATHER ADVISORY IS CANCELLED...

Precip is moving out of the area this morning and most locations 
have remained all rain overnight due to the warmer surface
temperatures. Some locations may see small accumulations this
morning, but will mainly be confined to grassy areas. 

$$

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this winter weather advisory went out at Mar 17, 12:27 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Mar 17, 12:27 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1227 PM CDT Wed Mar 17 2021

.Discussion...
Issued at 302 AM CDT WED MAR 17 2021

Due to the ongoing weather, have elected to keep the discussion
focused on the next 48 hours.

Tonight through Wednesday Night:

A deepening upper level low visible in water vapor imagery this
morning is currently sliding off the Rockies and pushing through
portions of western Kansas and Oklahoma. This has lead to the
development of thunderstorms across Kansas and Oklahoma. A look at
model sounding this morning, shows steep mid level lapse rates,
and 500-1000 j/kg of ML CAPE, particularly across southwestern
portions of the CWA. This combined with a healthy ~50 knots of 0-6
km shear, should be enough to support a continued elevated hail
threat for the next few hours. While a strong wind gust or two
can't be ruled out, the elevated nature of storms will likely
keep the severe threat convenient to hail.

As we head toward daybreak Wednesday morning,
expect to see the severe threat diminish as instability drifts
south of the area. But showers and thunderstorms activity will
continue through the morning hours. There may be some brief dry
time around mid day, but dont expect that to last too long as a
deformation zone is expected to develop as the upper low sides
just south of the area. With ample moisture to work with, expect
the afternoon to be quite soggy with 2-3 inches possible. While,
best instability remains well south of the area Wednesday
afternoon, the severe threat is non- zero, especially in the
areas closest to the warm front which is expected to be draped
across southern Missouri.

Later Wednesday evening, cold air advection aloft on the back end of
the system will allow for 850mb temperatures to dip to 0 to -5c.
This could be enough for some snow to mix in Wednesday night,
especially in the northern half of the area. Although the column
and surface is a bit warm to support much in the way of
accumulations, some small accumulations of less than 1 inch could
be possible in northern MO given the dynamic nature of the system.
With it being mid March, anything that does fall will disappear
quickly Thursday.

Thursday:

Finally, the system moves out Thursday morning. When it's all
said and done, precip amounts of 2-4 inches will have fallen
across the area. This could lead to river flooding and/or
aggravate existing river flooding.

Rest of the forecast:

For the rest of the forecast, we are looking at a few days of dry
conditions through the weekend. Temperatures will slowly bounce
back, with 50s expected on Friday and Saturday and 60s by Sunday.
Additional rain chance will be possible heading into next week and
the pattern looks to remain active for a while.

&&

.Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1227 PM CDT WED MAR 17 2021

IFR ceilings are expected through the rest of the day and through
the overnight hours. A strong upper-level storm system will track
south of the area tonight into tomorrow. Strong and deep upward
vertical motions will allow rain to transition to snow overnight
tonight that could result in a wet accumulation. This would mainly
be on grassy areas but if snowfall rates are high enough, it could
overcome any residual ground/runway warmth that would otherwise
melt a lower rate snowfall, leading to some accumulations on
pavement as well, even with temperatures in the middle 30s. Have
added mention of snow after midnight into tomorrow morning for all
terminals. Winds will be persistent out of the northeast to north
overnight with gusts to around 25 mph possible. Conditions may
begin to improve late in the forecast/ tomorrow morning but there
should still be some low MVFR ceilings through the end of the
forecast.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...HB
Aviation...CDB
Hazardous weather outlook, Mar 17, 5:05 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
505 AM CDT Wed Mar 17 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-180945-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
505 AM CDT Wed Mar 17 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to continue this morning. A few
storms could be strong to severe with hail up to quarter sized as
the main threat. The severe threat should diminish after day break,
but thunderstorms and rain will continue through the day. Widespread
amounts of 2-3 possible which could lead to new or additional
flooding issues.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Rain may mix with some snow Wednesday night into Thursday morning,
but not expecting impactful accumulations. Dry weather expected to
return Thursday evening through the weekend.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 2:57 AM CDTSpecial Weather StatementEAXLeavenworth48 min
Mar 17, 4:53 AM CDTSpecial Weather StatementEAXMiami52 min
Mar 17, 5:02 AM CDTSevere Thunderstorm WarningEAXLinn43 min
Mar 17, 8:11 AM CDTSpecial Weather StatementEAXAtchison, Doniphan, Johnson, Leavenworth, Wyandotte49 min
Mar 17, 9:24 AM CDTRiver Flood WarningEAXMiami4 days
Mar 17, 9:24 AM CDTRiver Flood WarningEAXLinn6 days
Mar 17, 9:24 AM CDTRiver Flood WarningEAXLinn21 days
Mar 17, 3:09 AM CDTSpecial Weather StatementEAXBates51 min
Mar 17, 3:23 AM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry37 min
Mar 17, 4:01 AM CDTSevere Thunderstorm WarningEAXHenry, Johnson44 min
Mar 17, 4:16 AM CDTSpecial Weather StatementEAXHenry44 min
Mar 17, 6:01 AM CDTSpecial Weather StatementEAXBates, Henry44 min
Mar 17, 6:51 AM CDTRiver Flood WarningEAXCooper65 hr
Mar 17, 7:00 AM CDTRiver Flood WarningEAXCooper54 hr
Mar 17, 9:48 AM CDTRiver Flood WarningEAXCarroll, Chariton, Saline53 hr
Mar 17, 9:48 AM CDTRiver Flood WarningEAXJackson, Lafayette, Ray4 days
Mar 17, 9:48 AM CDTRiver Flood WarningEAXCarroll, Lafayette, Saline4 days
Mar 17, 9:48 AM CDTRiver Flood WarningEAXCooper, Howard68 hr
Mar 17, 9:48 AM CDTRiver Flood WarningEAXChariton, Howard, Saline5 days
Mar 17, 10:25 AM CDTRiver Flood WarningEAXHoward38 hr
Mar 17, 10:25 AM CDTRiver Flood WarningEAXRay3 days

Nearby

Winter Weather Advisories in Missouri, 2021Winter Weather Advisories in Kansas, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.